Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The structure of matrices in rational Gauss quadrature

Authors: Carl Jagels and Lothar Reichel
Journal: Math. Comp. 82 (2013), 2035-2060
MSC (2010): Primary 65F25, 65F60, 65D32
Published electronically: April 9, 2013
MathSciNet review: 3073191
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the approximation of matrix functionals defined by a large, sparse or structured, symmetric definite matrix. These functionals are Stieltjes integrals with a measure supported on a compact real interval. Rational Gauss quadrature rules that are designed to exactly integrate Laurent polynomials with a fixed pole in the vicinity of the support of the measure may yield better approximations of these functionals than standard Gauss quadrature rules with the same number of nodes. Therefore it can be attractive to approximate matrix functionals by these rational Gauss rules. We describe the structure of the matrices associated with these quadrature rules, derive remainder terms, and discuss computational aspects. Also discussed are rational Gauss-Radau rules and the applicability of pairs of rational Gauss and Gauss-Radau rules to computing lower and upper bounds for certain matrix functionals.

References [Enhancements On Off] (What's this?)

  • 1. E. J. Allen, J. Baglama, and S. K. Boyd, Numerical approximation of the product of the square root of a matrix with a vector, Linear Algebra Appl., 310 (2000), pp. 167-181. MR 1753175 (2001c:65050)
  • 2. G. S. Ammar and W. B. Gragg, Superfast solution of real positive definite Toeplitz systems, SIAM J. Matrix Anal. Appl., 9 (1988), pp. 61-76. MR 938136 (89b:65065)
  • 3. Z. Bai, M. Fahey, and G. H. Golub, Some large scale matrix computation problems, J. Comput. Appl. Math., 74 (1996), pp. 71-89. MR 1430368 (97k:65073)
  • 4. B. Beckermann and L. Reichel, Error estimation and evaluation of matrix functions via the Faber transform, SIAM J. Numer. Anal., 47 (2009), pp. 3849-3883. MR 2576523 (2010m:30047)
  • 5. M. Benzi and P. Boito, Quadrature rule based bounds for functions of adjacency matrices, Linear Algebra Appl., 433 (2010), pp. 637-652. MR 2653828 (2011d:65106)
  • 6. C. F. Borges and W. B. Gragg, A parallel divide and conquer algorithm for the generalized real symmetric definite tridiagonal eigenproblem, in Numerical Linear Algebra, eds. L. Reichel, A. Ruttan, and R. S. Varga, de Gruyter, Berlin, 1993, pp. 11-29. MR 1244151 (94k:65051)
  • 7. D. Calvetti and L. Reichel, Lanczos-based exponential filtering for discrete ill-posed problems, Numer. Algorithms, 29 (2002), pp. 45-65. MR 1896945 (2003e:65063)
  • 8. C. Díaz-Mendoza, P. Gonzáles-Vera, M. Jiménez Paiz, and O. Njåstad, Orthogonality and recurrence for ordered Laurent polynomial sequences, J. Comput. Appl. Math., 235 (2010), pp. 982-997. MR 2727633 (2011m:30005)
  • 9. V. Druskin and L. Knizhnerman, Extended Krylov subspace approximations of the matrix square root and related functions, SIAM J. Matrix Anal. Appl., 19 (1998), pp. 755-771. MR 1616584 (99f:65063)
  • 10. V. Druskin, L. Knizhnerman, and M. Zaslavsky, Solution of large scale evolutionary problems using rational Krylov subspaces with optimized shifts, SIAM J. Sci. Comput., 31 (2009), pp. 3760-3780. MR 2556561 (2011d:30067)
  • 11. W. Gautschi, The interplay between classical analysis and (numerical) linear algebra - a tribute to Gene H. Golub, Electron. Trans. Numer. Anal., 13 (2002), pp. 119-147. MR 1961202 (2004b:65034)
  • 12. W. Gautschi, Orthogonal Polynomials: Computation and Approximation, Oxford University Press, Oxford, 2004. MR 2061539 (2005e:42001)
  • 13. G. H. Golub, Some modified matrix eigenvalue problems, SIAM Rev., 15 (1973), pp. 318-337. MR 0329227 (48:7569)
  • 14. G. H. Golub and G. Meurant, Matrices, moments and quadrature, in Numerical Analysis 1993, eds. D. F. Griffiths and G. A. Watson, Longman, Essex, 1994, pp. 105-156. MR 1267758 (95b:65042)
  • 15. G. H. Golub and G. Meurant, Matrices, Moments and Quadrature with Applications, Princeton University Press, Princeton, 2010. MR 2582949 (2011a:65001)
  • 16. G. H. Golub and J. H. Welsch, Calculation of Gauss quadrature rules, Math. Comp., 23 (1969), pp. 221-230. MR 0245201 (39:6513)
  • 17. A. A. Gonchar and G. López Lagomasino, On Markov's theorem for multipoint Padé approximants, Math. USSR Sb., 34 (1978), pp. 449-459.
  • 18. M. Gu and S. C. Eisenstat, A divide-and-conquer algorithm for the symmetric tridiagonal eigenproblem, SIAM J. Matrix Anal. Appl., 16 (1995), pp. 172-191. MR 1311425 (95j:65035)
  • 19. N. J. Higham, Functions of Matrices: Theory and Computation, SIAM, Philadelphia, 2008. MR 2396439 (2009b:15001)
  • 20. C. Jagels and L. Reichel, The extended Krylov subspace method and orthogonal Laurent polynomials, Linear Algebra Appl., 431 (2009), pp. 441-458. MR 2528942 (2010j:65060)
  • 21. C. Jagels and L. Reichel, Recursion relations for the extended Krylov subspace method, Linear Algebra Appl., 434 (2011), pp. 1716-1732. MR 2775750 (2012a:65114)
  • 22. W. B. Jones and O. Njåstad, Orthogonal Laurent polynomials and strong moment theory: a survey, J. Comput. Appl. Math., 105 (1999), pp. 51-91. MR 1690578 (2000d:30054)
  • 23. G. López Lagomasino, L. Reichel, and L. Wunderlich, Matrices, moments, and rational quadrature, Linear Algebra Appl., 429 (2008), pp. 2540-2554. MR 2456794 (2009h:65035)
  • 24. O. Njåstad and W. J. Thron, The theory of sequences of orthogonal L-polynomials, in Padé Approximants and Continued Fractions, eds. H. Waadeland and H. Wallin, Det Kongelige Norske Videnskabers Selskab, Skrifter 1, 1983, pp. 54-91.
  • 25. R. Vandebril, M. Van Barel, and N. Mastronardi, Matrix Computations and Semiseparable Matrices, Vol. 1: Linear Systems, Johns Hopkins University Press, Baltimore, 2007. MR 2378139 (2009d:15002)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65F25, 65F60, 65D32

Retrieve articles in all journals with MSC (2010): 65F25, 65F60, 65D32

Additional Information

Carl Jagels
Affiliation: Department of Mathematics and Computer Science, Hanover College, Hanover, Indiana 47243

Lothar Reichel
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242

Keywords: Extended Krylov subspace, orthogonal Laurent polynomial, recursion relation, matrix functional, rational Gauss quadrature
Received by editor(s): August 15, 2011
Received by editor(s) in revised form: February 27, 2012
Published electronically: April 9, 2013
Additional Notes: This research was supported in part by a grant from the Hanover College Faculty Development Committee
This research was supported in part by NSF grant DMS-1115385
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society